Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

What are some lingering questions you have?

All questions are safe here. What asthma-related topics would you like to know more about? Post your question here and our health leaders and community members will answer the best they can!

  1. I am interested in the side effects of long term use of asthma drugs, especially albuterol,

    1. I too am very interested to know long term effects of not only albuterol, but inhaled corticosteroids which I've been on for about 50 years. I'm 64. I strongly believe they have cardiovascular repercussions. Hypertension, Arrythmias ...?

      1. Hi there, your concerns about the long term effects of albuterol are valid and a common concern. One of our moderators and authors posted an article accounting his take on the long term side-effects of inhaled corticosteroids. Take a look and let us know what you think! https://asthma.net/living/inhaler-side-effects -Lauren (team member)

    2. Hi - thanks for joining in to this topic of conversation. From my perspective - it is an excellent topic! Over the many years of taking care of patients with asthma, as well as being a long term asthma patient myself, your question has been brought up on a consistent basis.
      Generally speaking, physicians who I have worked with, tell their patients (who use albuterol), there is nothing to be concerned about. When used correctly and, in the absence of individual side effects (for some patients), the medication is considered safe to use. I have seen this myself with patients and, it has also been my own experience.
      This does not mean the medication does not have side effects and it also typically does not apply to the over-use of the medication. However, those circumstances can vary from patient to patient.
      I thought you might gain some additional insight from this article (from the Mayo Clinic): https://www.mayoclinic.org/diseases-conditions/asthma-attack/expert-answers/albuterol-side-effects/faq-20058088, which focuses on one aspect of your concern.
      I thought you also might find it helpful to look over this article, by our own , which is his take on the long term effects of Albuterol and other inhalers: https://asthma.net/living/inhaler-side-effects.
      Please keep in mind that medications affect every patient differently so, what is good (or bad), for one individual, might not be so for another.
      Have you had an opportunity to discuss your concerns with your own private medical doctor (PMD)? It might be worthwhile to find out what your doctor thinks about this topic and how it relates to your specific level of disease.
      What do you think?
      Leon L (author/moderator)

      1. I can’t do anything around my house that I become short of breath!! It’s so annoying! I’m 73 and I’ve been treated for the last 10 years but when I was in high school & would have to do track I was out of breath but no body said or did anything about it then!

        1. It's understandable to feel annoyed by the limitations asthma places on your daily life, especially when reflecting on past experiences like your time in high school. I am sorry this happened to you when you were younger. It's unfortunate that your symptoms weren't recognized or addressed back then, but it's never too late to prioritize your health and well-being more than the present. How are you managing? Do you feel your symptoms are controlled well enough for you? When was the last time you saw your treating physician? Maybe a new treatment plan would control your breathing in an improved way. What do you think? I know appointments can be daunting, but it may be the next step to better your condition. Warmly - Rebecca (team member)

      Please read our rules before posting.